It's easy to get answers about health and nutrition! Just send your question by email to [email protected] and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
This indispensable book includes:
• A primer on WHAT a Mediterranean-style diet is and WHY it's great for you
• 95+ delicious Coumadin safe recipes
• Information about managing your diet on Coumadin
• Ingredient and cooking tips throughout the book
• Complete Nutrition Facts, including Vitamin K content, for each recipe
Questions about ordering? Click here to read the FAQ.
How to order by mail: We are happy to accept personal checks drawn on a US bank for delivery within the United States only. Download the form to order by mail. We regret that we are unable to process orders by phone or ship printed books outside the United States.
Note: This is a revised and updated version of Dr. Harlan's The Dr. Gourmet Diet for Coumadin Users. These are the same recipes with updated Nutrition Information, with the addition of information on a Mediterranean-style diet.
Find out the exact amount of Vitamin K (in micrograms) of almost a thousand common foods! Listed both alphabetically and then in order of the amount of Vitamin K in the food, this list will help you know exactly how much Vitamin K you're eating. Just $4.95 for the eBook (PDF) or $12.95 for the paperback. Get your copy now!
My question to you is not about foods containing Vitamin K but rather the use of nutritional supplements while on medication. I am not only taking warfarin due to two incidents of DVT and being Factor V Leiden Mutation positive, but I am also taking: 1) Hydrochlorothiazide and Diovan for blood pressure; 2) Actos and Metformin for Type II Diabetes; [and] 3) Vytorin for cholesterol.
I want to get as healthy as I can with natural alternatives, perhaps even eliminating the need for these medications. I am 41, overweight and a non-smoker/non-drinker. Can you provide any insight into which supplements would be beneficial and which I should absolutely avoid? I have some specific examples in mind. What do you think of 1) Rhodiola Rosea, 2) Aralia Mandshurica, 3) Georgian Pomegranate, [and] 4) Caucasian Bilberry?
You should absolutely avoid such supplements while taking warfarin. There is very little solid research done on supplements and you are putting yourself at very high risk by taking them along with your Coumadin®. There is risk with the other medications you are taking, as well. While there are specific reports about bilberry having interactions with warfarin, it is more complicated than simply whether a specific supplement will cause a problem for you.
Because there is little regulation of the supplement industry, you are never completely sure of what you are getting. Just because the label says "bilberry" doesn't mean that there are not other herbs, other organic compounds (one study found garden dirt), or even prescription medications contained in the pill you take. Likewise, the source of these products, the quality, and the potency varies widely from manufacturer to manufacturer. I recommend that my patients absolutely avoid such "natural" alternatives for their own safety.
The best "natural" alternative for you is to discuss a plan with your physician for diet and exercise to help you lose weight. At 41, with the health problems that you have, you want to be in top form. The evidence for the positive effect on health and longevity of following a lower calorie diet and getting regular exercise is compelling. You can read about many such studies on my website in the Dr. Tim Says... and the Health and Nutrition Bites sections.
Because you have more complex medical issues, including diabetes, it is very important for you to craft a plan that helps you lose weight slowly and carefully. Speak with your doctor about seeing a dietitian to help you eat better. You can also discuss with your physician beginning an exercise program.
Supplements are not a healthy alternative for you. A change in lifestyle is.
Thanks for writing.
Timothy S. Harlan, MD, FACP, CCMS